Alert archive / Missouri / Flash Flood Warnings in 2010

Flash Flood Warning 129, NWS Springfield, MO

September 1, 2010Greene County, Webster County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 1, 2010, 6:40 AM CDT for Greene County, Webster County, Missouri. It was in force for 6 hr. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2010, 6:40 AM CDT (11:40 UTC)
Expired
Sep 1, 2010, 1:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Greene County, MO, Webster County, MO

The radar

The Springfield radar (KSGF), 25 km from the middle of the area, began a volume at 11:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 7:44 AM CDTFLASH FLOOD2 Sw Springfield, MO8 INCHES OF STANDING WATER AT 60 65 INTERCHANGE.
Sep 1, 7:45 AM CDTFLASH FLOOD2 Se Strafford, MOLOW WATER CROSSING FLOODED NEAR INTERSECTION OF COUNTY ROAD 249 AND 110. REPORTED RAINFALL OF 5 INCHES.
Sep 1, 7:45 AM CDTFLASH FLOOD5 Ne Strafford, MOCREEK OUT ITS BANKS ALONG JARRETT BRANCH ROAD. WATER OVER JARRETT BRANCH ROAD. DEPTH UNKNOWN.
Sep 1, 7:48 AM CDTFLASH FLOOD4 W Rogersville, MO6 TO 8 INCHES OF WATER OVER HWY 125 AT FARM ROAD 170.
Sep 1, 12:25 PM CDTFLASH FLOOD3 Ne Battlefield, MOONE FOOT OF WATER FLOWING OVER SCENIC AVENUE BETWEEN BATTLEFIELD AND INMAN ROADS.
Sep 1, 12:55 PM CDTHEAVY RAIN 6Elkland, MO
Sep 1, 12:55 PM CDTHEAVY RAIN 73 W Rogersville, MO
Sep 1, 12:55 PM CDTHEAVY RAIN 7Strafford, MO
Sep 1, 1:00 PM CDTFLASH FLOOD2 E Springfield, MOONE FOOT OF WATER PONDING ON EAST FARM ROAD 148 UNDER RAILROAD BRIDGE NEAR PEARSON CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 64 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2010-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1875 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2010-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1875 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1427 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

292 
WGUS53 KSGF 011140
FFWSGF
MOC077-225-011800-
/O.NEW.KSGF.FF.W.0129.100901T1140Z-100901T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
640 AM CDT WED SEP 1 2010

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREENE COUNTY IN SOUTHWEST MISSOURI...
  WEBSTER COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 100 PM CDT WEDNESDAY.

* AT 635 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE CITY 
  OF SPRINGFIELD...WHICH EXTENDED INTO WEBSTER COUNTY.  RAINFALL     
  ESTIMATES IN RURAL SECTIONS OF WESTERN WEBSTER COUNTY HAVE         
  EXCEEDED THREE INCHES.  MEANWHILE...TRAINING THUNDERSTORMS         
  CONTAINING HEAVY RAIN WILL LIKELY CAUSE FLASH FLOODING WITHIN THE  
  CITY OF SPRINGFIELD.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3710 9351 3728 9340 3742 9317 3742 9307
      3749 9307 3748 9269 3728 9270 3709 9307

$$

CRAMER
1 follow-up statement
562 
WGUS73 KSGF 011416
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
916 AM CDT WED SEP 1 2010

MOC077-225-011800-
/O.CON.KSGF.FF.W.0129.000000T0000Z-100901T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE MO-WEBSTER MO-
916 AM CDT WED SEP 1 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM CDT FOR
EASTERN GREENE AND WEBSTER COUNTIES...

AT 904 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUING TO REDEVELOP 
ACROSS THE WARNED AREA. WIDESPREAD RAINFALL ACCUMULATIONS OF TWO TO 
THREE INCHES HAVE ALREADY FALLEN OVER THE WARNED AREA...WITH AN 
ADDITIONAL ONE TO TWO INCHES OF RAIN POSSIBLE THROUGH 11 AM.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE CC WEST OF FAIR GROVE AT THE POMME DE TERRE RIVER...
SCENIC AVENUE IN SOUTHWEST SPRINGFIELD...
ROUTE C AT THE LITTLE SAC RIVER NORTH OF STRAFFORD.

LOCAL EMERGENCY MANAGEMENT OFFICIALS REPORTED THAT WATER WAS 
BEGINNING TO AFFECT HIGHWAY 60 EAST OF HIGHWAY 125. ALSO...REPORTS 
FROM AMATEUR RADIO AND MEDIA INDICATE THAT NUMEROUS TRAFFIC 
ACCIDENTS HAVE OCCURRED ACROSS SPRINGFIELD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3710 9351 3728 9340 3742 9317 3742 9307
      3749 9307 3748 9269 3728 9270 3709 9307

$$

TERRY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 2:30 AM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Sep 1, 2:30 AM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 AM CDT WED SEP 1 2010

.DISCUSSION...

MAIN FOCUS WILL BE WITH CONVECTIVE PRECIPITATION CHANCES THROUGH
THURSDAY NIGHT AND TEMPERATURES BEHIND THE FRONT FRIDAY INTO THE WEEKEND.

CONVECTIVE COMPLEX DEVELOPED DURING THE EVENING ACROSS NORTHERN
MISSOURI AND THIS HAS TRACKED EAST/SOUTHEAST INTO FAR NORTHERN
SECTIONS OF THE CWA EXTENDING NORTHWARD INTO NORTHEAST MISSOURI
EARLY THIS MORNING. OUTFLOW HAD OUTRUN THE MAIN AREA OF CONVECTION
EARLIER BUT HELPED TO INITIATE ADDITIONAL CONVECTION BETWEEN 11 PM
AND MIDNIGHT. A NEW OUTFLOW HAS STARTED TO PUSH SOUTH OF THE MAIN
AREA OF CONVECTION BUT SHOULD MOVE INTO A LESS FAVORABLE AREA
FURTHER SOUTH FOR MORE DEVELOPMENT WITH LESS INSTABILITY AND UPPER
DIVERGENT SUPPORT. OUR NORTHERN CWA WILL STILL BE UNDER THE GUN
FOR CONVECTION AND HEAVY RAINFALL THROUGH THE REMAINDER OF THE
NIGHT BUT POPS SHOULD DIMINISH QUICKLY FURTHER TO THE SOUTH AND
HAVE ADJUSTED REMAINDER OF OVERNIGHT PERIOD TO ACCOUNT FOR THIS.

ALL MODELS STILL BRING REMNANTS OF MCS THROUGH THE AREA TODAY WITH
ADDITIONAL DEVELOPMENT ALONG ANY REMNANT BOUNDARIES AND UPPER
LEVEL SHORTWAVE ENERGY. WILL BE GOING WITH 60 TO 70 POPS ACROSS
ALL BUT SOUTHEAST CWA TO ACCOUNT FOR THIS TODAY.

MAY SEE A LITTLE BREAK IN THE PRECIPITATION CHANCES WEDNESDAY
NIGHT BUT CANNOT RULE THEM OUT COMPLETELY...ESPECIALLY DURING THE
EVENING.

MAIN FRONTAL PASSAGE WILL NOT ARRIVE UNTIL THURSDAY/THURSDAY NIGHT
TIME FRAME ACROSS THE CWA. PRECIPITATION CHANCES WILL INCREASE
AGAIN WITH THE FRONTAL PASSAGE WITH MUCH COOLER/DRIER AIR MASS
MOVING IN BEHIND THE FRONT AND ENDING PRECIPITATION CHANCES FROM
NORTHWEST TO SOUTHEAST THURSDAY NIGHT. STRONG TO POSSIBLY SEVERE
STORMS MAY DEVELOP ALONG THE FRONT IF ENOUGH INSTABILITY CAN
DEVELOP DURING THE DAY.

DRY CONDITIONS EXPECTED THROUGH THE WEEKEND BEHIND THE FRONT AS
COOLER/DRIER AIR MASS MOVES INTO THE AREA.

LINDENBERG

&&

.AVIATION...

FOR THE 01/0600Z KSGF/KJLN/KBBG TAFS...AN AREA OF WEAKENING
THUNDERSTORMS WILL SHIFT SOUTHEAST FROM THE THE KC METRO AREA
OVERNIGHT. ANOTHER SMALL CLUSTER OF THUNDERSTORMS OVER NE OK/SE KS
MAY ALSO TRY TO MOVE INTO THE KJLN AREA OVERNIGHT. WILL TRY TO
ESTIMATE THE ONSET TIME OF ANY PRECIP AS BEST I CAN...BUT BOTH THESE
STORM CLUSTERS WILL BE FIGHTING AN INCREASINGLY STABLE BOUNDARY
LAYER. BELIEVE SHRA/TSTM CHANCES WILL INCREASE DURING THE 08Z-11Z
TIME FRAME AT KSGF/KJLN. MAINLY MVFR CEILINGS WILL OCCUR WITH THE
PRECIP...BUT CAN'T RULE OUT BRIEF IFR VISIBILITY WITH HEAVIER
SHOWERS. WILL LIKELY STAY THE COURSE WITH GENERALLY MVFR CONDITIONS
WITH THE CONVECTION. AFTER 16Z...WILL GO PREDOMINANTLY VFR...BUT
THIS IS HIGHLY UNCERTAIN GIVEN WEAKENING CONVECTION OVER THE REGION
AND THE POTENTIAL FOR AFTERNOON REDEVELOPMENT WHERE SUFFICIENT SFC
HEATING OCCURS.  DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 1, 4:16 AM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
416 AM CDT WED SEP 1 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020930-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
416 AM CDT WED SEP 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT.

  WEATHER HAZARDS EXPECTED...

THE SEVERE THUNDERSTORM WIND GUST RISK IS LIMITED.
THE SEVERE THUNDERSTORM HAIL RISK IS LIMITED.
THE LIGHTNING RISK IS SIGNIFICANT.
THE EXTREME HEAT RISK IS LIMITED.

 DISCUSSION...

NUMEROUS THUNDERSTORMS ASSOCIATED WITH A THUNDERSTORM COMPLEX WILL
AFFECT AREAS ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS
TODAY. THE AREA OF THUNDERSTORMS SHOULD DIMINISH LATE THIS MORNING
INTO THE EARLY AFTERNOON. THE MAJORITY OF THE THUNDERSTORM ACTIVITY THIS
MORNING WILL AFFECT AREAS NORTH OF A JOPLIN TO EMINENCE LINE.

CLOUD COVER ASSOCIATED WITH THE THUNDERSTORM COMPLEX WILL LIKELY
LIMIT AFTERNOON TEMPERATURE RISES AND INSTABILITY. AREAS WHICH CAN
RECEIVE SUNSHINE HOWEVER COULD SEE ADDITIONAL THUNDERSTORM
DEVELOPMENT LATER TODAY. A FEW OF THESE STORMS MAY BECOME STRONG
TO SEVERE WITH MAINLY A THUNDERSTORM WIND RISK. WIDESPREAD SEVERE
STORMS ARE NOT EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORM CHANCES WILL BE POSSIBLE THROUGH THURSDAY NIGHT AS A
FRONTAL SYSTEM APPROACHES AND MOVES THROUGH THE AREA. IF ENOUGH
INSTABILITY CAN DEVELOP AHEAD OF THE FRONT ON THURSDAY...SOME
STRONG TO SEVERE STORMS WILL BE POSSIBLE LATE THURSDAY INTO
THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:52 AM CDTFlash Flood WarningSGFChristian6 hr
Sep 1, 8:26 AM CDTFlash Flood WarningSGFWebster5 hr
Sep 1, 9:06 AM CDTAreal Flood AdvisorySGFBarton, Cedar, Dade, Vernon5 hr
Sep 1, 9:38 AM CDTFlash Flood WarningSGFStone, Taney4 hr
Sep 1, 10:05 AM CDTFlash Flood WarningSGFBarton, Cedar, Dade, Dallas, Greene, Lawrence and 2 more6 hr
Sep 1, 12:45 PM CDTFlash Flood WarningSGFBarry, Christian, Greene, Lawrence, Stone, Taney and 1 more3 hr
Sep 1, 1:49 PM CDTRiver Flood WatchSGFVernon8 hr
Sep 1, 1:50 PM CDTFlash Flood WarningSGFMcDonald, Newton6 hr
Sep 1, 1:51 PM CDTRiver Flood WarningSGFVernon3 days
Sep 1, 1:58 PM CDTAreal Flood AdvisorySGFJasper6 hr
Sep 1, 3:42 PM CDTAreal Flood WarningSGFBarry, Barton, Cedar, Christian, Dade, Dallas and 6 more4 hr
Sep 1, 4:47 PM CDTFlash Flood WarningSGFBarry, Christian, Dade, Dallas, Greene, Lawrence and 5 more3 hr

Nearby

Flash Flood Warnings in Missouri, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.